Alert archive / Texas / Wind Advisories in 2019
Wind Advisory 2, NWS Amarillo, TX
NWS Amarillo, TX issued this wind advisory at Jan 22, 2019, 3:09 AM CST for Dallam County, Hartley County, Texas; Cimarron County, Oklahoma. It took effect at Jan 22, 2019, 6:00 AM CST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jan 22, 2019, 3:09 AM CST (09:09 UTC)
- In effect from
- Jan 22, 2019, 6:00 AM CST
- Expired
- Jan 22, 2019, 6:00 PM CST
- In force
- 12 hr
- Issued by
- NWS Amarillo, TX
Counties Cimarron County, OK, Dallam County, TX, Hartley County, TX
The radar
The Amarillo radar (KAMA), 141 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 9.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3371 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 235 m²/s²
- 0-3 km storm-relative helicity
- 332 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
275 WWUS74 KAMA 220909 NPWAMA URGENT - WEATHER MESSAGE National Weather Service Amarillo TX 309 AM CST Tue Jan 22 2019 OKZ001-TXZ001-006-230000- /O.NEW.KAMA.WI.Y.0002.190122T1200Z-190123T0000Z/ Cimarron-Dallam-Hartley- Including the cities of Boise City, Keyes, Dalhart, Hartley, and Channing 309 AM CST Tue Jan 22 2019 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING FOR THE FAR WESTERN OKLAHOMA PANHANDLE AND FAR NORTHWESTERN TEXAS PANHANDLE... The National Weather Service in Amarillo has issued a Wind Advisory, which is in effect until 6 PM CST this evening. * Timing... 6 AM through 6 PM CST. * Winds...North 25 to 35 mph with gusts up to 55 mph. * Impacts...Sudden wind gusts can cause drivers to lose control... especially in lightweight or high profile vehicles. Strong winds can cause blowing dust...reducing visibilities... and cause flying debris. Light outdoor objects could be moved by the strong winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should exercise caution while driving in the wind advisory area. Stay alert to sudden gusts of wind which may cause you to lose control of your vehicle. Extra attention should be given to drivers of high profile vehicles. Secure outdoor items. && $$ Ward
1 follow-up statement
485 WWUS74 KAMA 230003 NPWAMA URGENT - WEATHER MESSAGE National Weather Service Amarillo TX 603 PM CST Tue Jan 22 2019 OKZ001-TXZ001-006-230115- /O.EXP.KAMA.WI.Y.0002.000000T0000Z-190123T0000Z/ Cimarron-Dallam-Hartley- Including the cities of Boise City, Keyes, Dalhart, Hartley, and Channing 603 PM CST Tue Jan 22 2019 ...WIND ADVISORY HAS EXPIRED... Winds have fallen below advisory criteria. Therefore, the advisory has been allowed to expire. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this wind advisory went out at Jan 21, 11:32 PM CST, 3 hours 37 minutes earlier.
Area forecast discussion, Jan 21, 11:32 PM CST, 3 hours 37 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 1132 PM CST Mon Jan 21 2019 .AVIATION... Strong cold front continues on pace to move across the area between 10Z and 15Z from NNW to SSE. Believe saturation of the lowest layers due to strong cold air advection will bring at least period of MVFR conditions and trends to the north behind the front suggest period of IFR at least for GUY between 12z and 18z. For now have kept IFR confined to GUY, but this will have to be watched closely. There will also be some flurries and possibly even very light accumulating snow across near the NRN sites during the day on Tue. Expect CIGs to improve in the aftn to mostly MVFR and VFR conditions will develop in the late aftn or evening as upper level storm system clears to the east pushing drier air into the area. Other issue will be strong north winds which will increase behind the front and will gust to 35 to possibly as high as 45 knots (strongest north). Winds will also subside and improve heading into the evening as the low pressure system pulls away from the area. && .PREV DISCUSSION... /Issued 1013 PM CST Mon Jan 21 2019/ UPDATE... A strong cold front will move across the region mostly between 10Z and 15Z or so. 00Z NAM and some CAMs are showing a tad more potential for very light snow mainly across the NW third of the area. The 00Z NAM12 is most agressive showing some accumulations of around an inch or more in the OK Panhandle mainly due to it's depiction of a much sharper H7 trough and assoc convergence. Bufkit sounding also backing the snow potential but accumulations more like 1/2" or less from the soundings. Not wanting to jump the gun too much without seeing full suite of 00Z model guidance. So for now have increased the mention of flurries across the northwest. Have updated to show chance of flurries from DHT to Beaver or so and occasional flurries in Texas and Cimarron Cos. Kept chc of measurable snow at 20% in the far NW, but this may change once midnight crew has better look. There is also a slight chc we see a brief period of light freezing drizzle before the low cloud temps push to -10 deg C. This will have to be watched. If if happens, believe it will be short lived as the cloud layer rapidly cools. We will also have to address a need for a wnd advisory also across the north. We have feared the clouds would limit mixing just enough to preclude advisory level winds. So have continued to hold off in favor of a short lead time advisory if needed at all. It will be close. Lastly, given an increase in clouds and flurry potential, models are also trending much cooler for highs. It is possible current highs are 4-8 degrees too warm and we may see much of the area drop below freezing and struggle to reach the freezing mark again in the aftn. PREV DISCUSSION... /Issued 653 PM CST Mon Jan 21 2019/ AVIATION... Strong low level jet of 45 to 50 kts around 2000 ft overnight will lead to LLWS across the region overnight (DHT and GUY first half of night and AMA second half). A cold front will bring windy conditions and some MVFR CIGs on Tuesday. Best chc for low clouds will be in GUY. Can't rule out low clouds making it to DHT and AMA, but most guidance keeps CIGs in VFR range for those site and have kept with this thinking for now. Windy conditions with gusts of 35 to 45 kts are expected much of the day on Tuesday in the wake of the front. PREV DISCUSSION... /Issued 338 PM CST Mon Jan 21 2019/ DISCUSSION... Western trough, apparent on water vapor imagery, currently digging into the Four Corners area will be the principal weather feature of the short term period. This trough is currently generating a good amount of high cirrus and, at the surface, is driving lee pressure falls across eastern Colorado which has led to a breezy day across the Panhandles. This trough will translate eastward onto the Plains tonight, eventually pushing a cold front south through the CWA early Tuesday. Main concerns Tuesday are precipitation potential and winds. Lack of moisture in much of the column remains a significant limiting factor for precipitation potential. While moisture profiles look to be marginally supportive of precipitation by 12z Tuesday morning, by this time large scale subsidence will have taken over as DNVA will be present as the trough slides off to the east. Have left mentions of precipitation out of the forecast for all but our far northwest as a result. Given strong surface pressure gradient, CAA aloft, and the previously mentioned subsidence aloft, winds do look to be a concern Tuesday. Have held off an advisory for now but if current trends hold, one will eventually be needed. Trough continues to exit and skies clear for Wednesday. With a light westerly downslope breeze expected as well, temperatures should recover to around 50. Clear skies and relatively light winds should allow temperatures to fall quickly Wednesday night, however. Next period to watch is late Wednesday night into Thursday morning as a fast moving upper jet streak noses across the Panhandles. Lack of moisture in progged soundings again precludes mention of precipitation, but will at least need to keep an eye on this period for now. Shallow cold front looks to push through Thursday, limiting heating potential and holding temperatures below 50. Northwest flow aloft takes over for the remainder of the forecast with attendant cool temperatures. Main period to watch this weekend looks to be Friday night and Saturday morning as a wave embedded in the northwest flow may approach the region. GFS/EC and several GEFS members take the wave through NM while the CMC and GEFS members depict the wave passing a bit closer to the Panhandles. In either scenario, available moisture appears to be sparse, so have kept a mention out of the forecast for now. Ferguson FIRE WEATHER... Lee cyclogenesis has driven breezy southwesterly winds this afternoon. These are expected to continue for the remainder of the afternoon. The breezy conditions, in combination with RH values below 20 percent and ERC values in the 25th to 50th percentile, have led to elevated fire weather danger across much of the western Panhandles. Expect danger to decrease this evening as RH values increase and winds take a step back. Tuesday will feature stout northerly winds in the wake of a cold frontal passage but higher RH values will keep fire danger below elevated levels. Ferguson AVIATION... For the 18Z TAFs, gusty southwest winds will continue this afternoon before diminishing some this evening. A strong low level jet is progged to develop tonight just ahead of a cold front. The presence of this low level jet will assist in the development of low level wind shear at KGUY and KAMA around 05Z-06Z which should persist until the cold front moves across the region. Strong and gusty northwest to north winds are then expected behind the cold front. MVFR cigs appear likely to develop at KGUY in the post frontal airmass. Lower confidence in MVFR cigs at KDHT precludes mentioning for this fcst cycle. 02 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 88/88
Hazardous weather outlook, Jan 21, 3:26 PM CST, 11 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 326 PM CST Mon Jan 21 2019 OKZ001>003-TXZ001>020-317-220930- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 326 PM CST Mon Jan 21 2019 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Elevated fire weather conditions are present this afternoon and expected to continue through early this evening across the western half of the Texas and Oklahoma Panhandles due to southwest winds of 20 to 30 mph along with minimum relative humidity values hovering in the 15 to 20 percent range. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Sustained north winds around 30 to 40 mph with gusts up to 55 mph are expected on Tuesday across much of the northern Panhandles in the wake of a strong cold front. Additionally, some light snow and flurries are possible across the far western Oklahoma Panhandle Tuesday morning. Accumulations are expected to be minor, if any. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Area fire managers and emergency officials should be alert given the present elevated fire weather conditions this afternoon. Ferguson
Nearby
Wind Advisories in Texas, 2019Wind Advisories in Oklahoma, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.